Georgia compounding pharmacy recalls Avastin after reports of eye infections

The FDA issued a warning on a popular cancer drug that turned out to be fake. The vials labeled "Avastin," contained a liquid that was worthless. But who would sell a fake to cancer patients? Chief investigative correspondent Armen Keteyan reports.

WASHINGTON The Food and Drug Administration is warning doctors that a compounding pharmacy is recalling syringes of the Roche drug Avastin after receiving reports of eye infections among patients.

The FDA said Wednesday that Clinical Specialties of Martinez, Ga., has received five reports of eye infections from physicians who used the drug to treat macular degeneration, a common vision disorder that affects seniors.

The compounding pharmacy is recalling 40 lots of Avastin distributed to doctors' offices in Georgia, Louisiana, South Carolina and Indiana since December 18, the FDA said.

Avastin is approved as a cancer drug, but it contains the same active ingredient as Lucentis, another Roche drug approved for macular degeneration. For years, compounding pharmacies have repackaged Avastin into small vials for use by eye doctors. Repackaged injections of Avastin cost about $50, compared with $2,000 for Lucentis.

Swiss drugmaker Roche has tried to discourage doctors from using Avastin for such unapproved uses. The company points out that Lucentis was specifically tested and formulated for use in the eye, and its price reflects the cost of that research and development.

However, groups like the American Academy of Ophthalmologists say there is no detectable difference in outcomes for patients. More than half the injections given for macular generation in the U.S. are Avastin, according to the group.

Age-related macular degeneration is the most common cause of blindness among older Americans, affecting about 2 million people in the U.S. over age 50. The condition causes new blood vessels to grow in the eye and leak blood and fluid, damaging the retina and distorting vision.

Compounding pharmacies, which are specialty facilities that mix doses of medication based on patient's individual prescriptions, have become more scrutinized following a 2012 outbreak of fungal meningitis and other infections that were traced back to the New England Compounding Center in Framingham, Mass.

A contaminated steroidal injection made by the NECC sickened more than 720 nationwide and caused 50 deaths.

In recent weeks the FDA has stepped up inspections of compounding pharmacies across a dozen states.

On Monday, the FDA announced a recall of drugs from a N.J. compounding pharmacy Med Prep Consulting after fungal contamination was found at a Connecticut hospital where medication had been shipped. No illnesses had been reported.

Comments